Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 75, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 2025, 4:12 PM EDT for Oswego County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2025, 4:12 PM EDT (20:12 UTC)
- Expired
- Aug 24, 2025, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
725
WUUS51 KBUF 242012
SVRBUF
NYC075-242045-
/O.NEW.KBUF.SV.W.0075.250824T2012Z-250824T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
412 PM EDT Sun Aug 24 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Oswego County in central New York...
* Until 445 PM EDT.
* At 411 PM EDT, a severe thunderstorm was located near Cicero, or 9
miles northeast of Syracuse, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Constantia, Cleveland, Bernhards Bay, Lower South Bay, and
Lakeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
If on or near Oneida Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7600 4320 7604 4320 7608
4323 7610 4325 7617 4326 7615 4332 7586
TIME...MOT...LOC 2011Z 259DEG 30KT 4316 7606
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch1 follow-up statement
364
WWUS51 KBUF 242043
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
443 PM EDT Sun Aug 24 2025
NYC075-242053-
/O.EXP.KBUF.SV.W.0075.000000T0000Z-250824T2045Z/
Oswego NY-
443 PM EDT Sun Aug 24 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSWEGO COUNTY
WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7600 4320 7604 4320 7608
4323 7610 4325 7617 4326 7615 4332 7586
TIME...MOT...LOC 2043Z 259DEG 30KT 4321 7574
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:57 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 24, 2:57 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
257 PM EDT Sun Aug 24 2025
.SYNOPSIS...
A cold front will slowly cross the Lower Lakes with showers and a
few thunderstorms today. A much cooler airmass filtering into the
Lower Lakes tonight will bring below normal temperatures and
unsettled weather through midweek.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Latest observations show the surface cold front continuing to move
across western NY this afternoon with showers and thunderstorms
along the line and out ahead in the warm sector. Decreasing cloud
cover late this morning across the Finger Lakes region allowed for
enough destabilization early this afternoon for strong to severe
thunderstorms to develop with gusty winds and hail reported. As the
front continues to progress eastward late this afternoon into this
evening, showers and thunderstorms will continue. Latest RAP
analysis shows around of 1000-1400 J/kg of MLCAPE developing
immediately ahead of the front with ~35 kt of 0-6 km shear within a
fairly unidirectional profile. Flow headed into this evening also
looks to be aligned parallel with the eventually placement of
the frontal boundary raising localized flooding concerns with
any stronger training cells, however latest RFC flash flood
guidance will be difficult to achieve with 3-hour values around
2.5-3.5 inches.
Behind the front, cooler temperatures are expected to start off the
week with highs in the 60s to low 70s Monday. As the cold air mass
settles in over much of the Great Lakes behind the large scale upper
level low, 850mb temps will drop into the single digits and reach 5-
7 degC Monday night. This will be in the climatological bottom
10th percentile for late August with the coolest air aloft still
remaining farther west across the Upper Great Lakes. In
additional to temperatures being ~10 degF below normal Monday,
cooler air aloft over warm lake surface temperatures will
support the development lake effect rain showers early Monday
morning continuing into Monday night east of Lakes Erie and
Ontario. A mid-evel shortwave passage Monday afternoon within
the large scale troughing will shift the focus of rain showers
more southeast of the lakes for Monday night.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Anomalously deep...full-latitude upper level troughing will remain
in place through Tuesday night...before gradually weakening and
broadening during Wednesday. Plentiful cool air aloft attendant to
this feature will result in 850 mb temps bottoming out in the middle
single digits above zero Tuesday...with some slight recovery then
following during Wednesday. At the surface...this will result in
highs mostly in the mid to upper 60s on Tuesday (with some lower 60s
across the higher terrain)...and maybe getting a degree or two
higher Wednesday. In between...lows Tuesday night will range from
the 40s to lower 50s. Overall...such readings will be some 10 to 12
degrees below late August normals.
The much cooler airmass and general westerly to west-northwesterly
flow will also result in an environment favorable for lake effect
rain showers east/east-southeast of the lakes each night and early
morning...with the best band organization during this period off
both lakes expected Tuesday morning. During the day Tuesday...strong
late summer diurnal influences and the approach of the main upper
trough axis will result in this activity weakening and transitioning
to more general diurnally-driven instability showers and isolated
thunderstorms...with some small hail again a possibility. After some
modest reorganization for a time Tuesday night...building low-level
ridging...associated drying/subsidence...and renewed diurnal effects
should result in any lingering lake effect showers weakening and
eventually falling apart east of the lakes during Wednesday...with
generally dry weather found elsewhere.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
In the extended portion of the forecast...the medium range guidance
packages have started coming into somewhat better agreement on the
late week cold frontal passage...with the timing of this now
generally looking to be sometime between later Thursday and early
Friday. Blended guidance has some general 20-40% PoPs for some
showers and possibly a few thunderstorms during this time frame...
which looks reasonable given trends over the past couple of days and
our still somewhat-distant vantage point.
After that...forecast uncertainty increases quite a bit again as
some of the guidance (most notably the GEM and ECMWF) has recently
started to show the development a fairly deep closed low over New
England next weekend. Were this to verify...it could potentially
keep at least somewhat unsettled conditions in place through the
upcoming weekend. Meanwhile other guidance does not show this at
all...with just broad troughing lingering aloft while surface-based
ridging settles across our area...which would generally result in
fair weather. Given the only very recent depiction of a stronger
closed low in some of the guidance...for now will continue to lean
toward a drier and more optimistic forecast for next weekend...
however this will need to be watched.
All this being said...the presence of at least some troughing aloft
will guarantee that temperatures will continue to average out below
normal during this period...though likely not quite to the extent of
earlier in the week.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorm continue across north-central NY into late
this afternoon and early this evening. IFR visibility possible with
storms moving over terminals locations and MVFR ceilings within the
vicinity. Otherwise, VFR conditions expected with a brief period of
clearing behind the front. Scattered lake showers will develop
overnight, especially near KJHW off Lake Erie and KART off Lake
Ontario headed into early Monday morning. Gusty westerly winds are
expected for area terminals by late Monday morning.
Outlook...
Monday through Tuesday night...VFR/MVFR. Lake effect rain showers
each night/morning downwind of the lakes...then a more general
chance of showers and embedded thunder each afternoon/early evening.
Wednesday...Mainly VFR with diminishing lake effect rain showers
downwind of the lakes.
Wednesday night into Thursday...Mainly VFR.
Thursday night into Friday...VFR/MVFR with scattered showers with a
frontal passage.
&&
.MARINE...
A pre-frontal trough and cold front working through the Lower Great
Lakes today will maintain chances for showers and thunderstorms. A
modest southwesterly flow will continue to produce choppy conditions
on area lakes with SCA criteria being met along Lake Erie near
shores around Dunkirk and Barcelona through this evening.
With the departure of the cold front by this evening, a much cooler
airmass will then begin to filter in across the Lower Great Lakes.
Given the cooler airmass aloft and warmer lake temps, we should see
decent over waters mixing beginning to take place of the stronger
winds aloft overnight. This will more than 'likely' lead to SCA
conditions Monday on area lakes which may last through Tuesday
night. Additionally...we will have the potential for lake effect
rain showers off both lakes...as well as waterspouts beginning late
tonight.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
&&
SYNOPSIS...AR
NEAR TERM...Brothers
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Brothers
MARINE...AR/BrothersHazardous weather outlook, Aug 24, 2:59 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 259 PM EDT Sun Aug 24 2025 NYZ001>003-010>014-019>021-085-251900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 259 PM EDT Sun Aug 24 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-251900- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 259 PM EDT Sun Aug 24 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. A slow moving cold front will cross central New York today and will generate showers and thunderstorms. A few of these storms may become strong to severe with isolate damaging winds and large hail the main threats. Additionally, localized heavy rainfall could lead to ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-251900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 259 PM EDT Sun Aug 24 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. As cold air pours over the eastern Great Lakes there will be a chance of waterspouts on the Lakes, from early Monday morning through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-251900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 259 PM EDT Sun Aug 24 2025 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 24, 10:51 AM EDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1051 AM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Waterspout 6 WNW Dunkirk 42.51N 79.45W
08/24/2025 LEZ040 NY Public
Received report of 2 waterspouts looking
north and northeast from Barcelona Harbor.
&&Local storm report, Aug 24, 2:12 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Buffalo NY
212 PM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM Tstm Wnd Dmg bloomfield 42.90N 77.42W
08/24/2025 Ontario NY 911 Call Center
Report of half of a tree and wires down
across State Route 444.
&&Local storm report, Aug 24, 2:17 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
217 PM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tstm Wnd Dmg 4 NE Holcomb 42.93N 77.36W
08/24/2025 Ontario NY 911 Call Center
Tree down blocking half of the road.
0209 PM Tstm Wnd Dmg Bristol 42.85N 77.42W
08/24/2025 Ontario NY 911 Call Center
Tree down partially blocking Oakmount Road.
0215 PM Tstm Wnd Dmg 1 NNW Canandaigua 42.91N 77.29W
08/24/2025 Ontario NY 911 Call Center
Tree fell into roadway.
&&Local storm report, Aug 24, 2:53 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
253 PM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Tstm Wnd Dmg 2 N Cato 43.19N 76.57W
08/24/2025 Cayuga NY 911 Call Center
Report of 2 trees down in the town of Ira.
Time estimated from radar.
&&Local storm report, Aug 24, 3:28 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
328 PM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tstm Wnd Dmg 4 N Newark 43.10N 77.09W
08/24/2025 Wayne NY 911 Call Center
Multiple trees down in the town of Acadia.
Time estimated from radar.
0252 PM Tstm Wnd Dmg Sodus 43.24N 77.06W
08/24/2025 Wayne NY 911 Call Center
Trees down in Sodus. Time estimated from
radar.
0257 PM Tstm Wnd Dmg Savannah 43.07N 76.76W
08/24/2025 Wayne NY 911 Call Center
Reports of multiple trees down in Savannah.
Time estimated from radar.
&&Local storm report, Aug 24, 3:56 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
356 PM EDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg Port Byron 43.03N 76.62W
08/24/2025 Cayuga NY 911 Call Center
Several Trees down in Port Byron. Time
estimated from radar.
0317 PM Tstm Wnd Dmg Weedsport 43.05N 76.56W
08/24/2025 Cayuga NY 911 Call Center
Several trees down in Weedsport. Time
estimated from radar.
0321 PM Tstm Wnd Dmg Cato 43.17N 76.57W
08/24/2025 Cayuga NY 911 Call Center
Several trees down in Cato. Time estimated
from radar.
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:47 AM EDT | Special Marine Warning | BUF | 88 min | |
| Aug 24, 12:29 PM EDT | Small Craft Advisory | BUF | 62 hr | |
| Aug 24, 12:45 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 45 min |
| Aug 24, 1:20 PM EDT | Tornado Warning | BUF | Wayne | 40 min |
| Aug 24, 1:49 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 56 min |
| Aug 24, 1:55 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 50 min |
| Aug 24, 1:59 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 61 min |
| Aug 24, 2:08 PM EDT | Tornado Warning | BUF | Cayuga | 17 min |
| Aug 24, 2:45 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 32 min |
| Aug 24, 2:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.